Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Sioux Falls, SD

July 4, 2017Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2017, 8:52 PM CDT for Jackson County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 8:52 PM CDT (01:52 UTC)
Expired
Jul 4, 2017, 9:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:00 PM CDTHAIL 1.55 Ssw Bergen, MNTIME ESTIMATED FROM RADAR.
Jul 4, 9:05 PM CDTHAIL 0.884 S Bergen, MN
Jul 4, 9:20 PM CDTHAIL 0.884 S Bergen, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS53 KFSD 050152
SVRFSD
MNC063-050230-
/O.NEW.KFSD.SV.W.0128.170705T0152Z-170705T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
852 PM CDT TUE JUL 4 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in southwestern Minnesota...

* Until 930 PM CDT

* At 852 PM CDT, a severe thunderstorm was located over Kilen Woods
  State Park, or near Jackson In Jackson County, moving east at 5
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Bergen around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 9507 4375 9510 4382 9494 4370 9489
TIME...MOT...LOC 0152Z 257DEG 6KT 4371 9503 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ferguson
2 follow-up statements
360 
WWUS53 KFSD 050159
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
859 PM CDT TUE JUL 4 2017

MNC063-050230-
/O.CON.KFSD.SV.W.0128.000000T0000Z-170705T0230Z/
Jackson MN-
859 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN JACKSON COUNTY...

At 859 PM CDT, a severe thunderstorm was located over Kilen Woods
State Park, or 7 miles north of Jackson In Jackson County, moving
northeast at 15 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Bergen around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4367 9507 4375 9510 4382 9494 4370 9489
TIME...MOT...LOC 0159Z 240DEG 11KT 4373 9502 

HAIL...1.25IN
WIND...<50MPH
 
$$

Ferguson
787 
WWUS53 KFSD 050229
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
929 PM CDT TUE JUL 4 2017

MNC063-050238-
/O.EXP.KFSD.SV.W.0128.000000T0000Z-170705T0230Z/
Jackson MN-
929 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However dime and 
nickel size hail are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4367 9507 4375 9510 4382 9494 4370 9489
TIME...MOT...LOC 0228Z 257DEG 6KT 4374 9496 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:21 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 6:21 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 428 PM CDT Tue Jul 4 2017

Relatively quiet weather has prevailed today, as the strong upper
trough over the Central Plains inhibited most of the moisture inflow
into the area. Visible satellite imagery shows Cu mid-level clouds
developing this afternoon, ahead of a weak cold front currently over
central SD. With weak dynamic forcing, moisture and capping,
prevailing today, have lowered PoP chances and probability for this
evening. HRRR, ESRL HRRR and the ARW are suggesting isolated
thunderstorms developing along and east of Highway 71 through around
01Z in response of a weak boundary over eastern NE/western Iowa.
Decided to go with isolated storms, and left 15 to 20 % across these
areas.

Tonight will remain mostly dry and warm, with southerly wind flow
prevailing through Wednesday. A cold front will be moving across
central SD into central Minnesota in the evening and overnight
hours. This will only bring isolated to scattered showers and
thunderstorms along and north of Highway 14, followed by activity
spreading eastward into our extreme northeast zones in southwest
Minnesota. Mild low temperatures in the upper 60s are expected
tonight.

A few lingering showers will be possible early Wednesday morning,
mainly over southwest Minnesota, before mostly sunny skies prevail.
It will be even warmer than today, with very warm 850 temperatures
from 20 to 25 C. Southerly surface winds, and dewpoints in the upper
50s and lower 60s along and west of the James River, could bring
highs in the upper 90s to near 100. Highs east of the James River
will generally stay in the upper 80s to lower 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 428 PM CDT Tue Jul 4 2017

A fairly low probability for any convection Wednesday evening, but
still possible that a few boundaries from prior convection could
remain and fester, only under air aloft that is slightly warmer than
today.  Main question heading into Wednesday night will be whether
convection which forms further north and west from the area toward
North Dakota will be able to make a more aggressive turn into
warming layer aloft to brush through southwest MN later in the night
and early morning. Not the strongest LLJ expected, and moisture is
somewhat limited, so no more than a most minor chance at this point
late night and very early morning.

On Thursday, the weak wave in northwest flow moving across northern
Minnesota will drive a frontal boundary southward. This front will
be moving southward into a very warm airmass aloft, and thus should
be largely inert until perhaps late day. Have already adjusted
expected highs to several degrees warmer than blend across many
areas south of I-90, but if temps heat closer to 100 degrees in the
lower Missouri River valley, could be close enough for frontal
forcing to crack the cap and initiate an isolated storm or two.
Plenty of potential instability, so would have to keep watch on
severe potential from very late afternoon into very early evening,
the window during which boundary will be moving across areas
southeast of a KSPW to KYKN line.  In addition to the thunderstorm
concern, there will also be some heat index values that likely
eclipse 100 degrees from KSUX toward KSLB.

Friday and Saturday will be a pleasant day as weak high pressure
ridge settles across the area by late Friday and shifts east on
Saturday. Mixing would favor highs mainly in the 80s, but could see
some upper 70s in southwest MN on Friday, and some near 90 degree
readings in south central SD on Saturday. With drier conditions west
of the James River, should continue to work a larger diurnal range
into forecast until some better rainfall occurs.

Divergence in the longer range models is primarily a question of how
amplified the troughing into the Great Lakes will be through the
weekend, and how much a wave pushing into the western ridge will
flatten the flow.  Subtle differences between the ECWMF and GFS
camps introduce 5-10 degree differences in mixing potential (EC
generally cooler side) and some timing/location differences in
subtle northwest flow waves which bring with each a minor chance for
thunderstorms.  Deeper moisture does appear as if it will be a
challenge through the period, so while much of the temporal and
spatial domain will likely be dry, there is a threat for storms with
any stronger wave that does slide through.  For now, confidence is
low on timing and have not pushed any past lower chance.
Temperatures are also likely to be near to a bit warmer than normal
given the drier conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jul 4 2017

VFR should be the primary category through Wednesday. Thunderstorm
chances in this area will be isolated, and thus not prevalent
enough to put in any particular TAF site at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Chapman
AVIATION...MJ
Hazardous weather outlook, Jul 4, 4:15 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Tue Jul 4 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
415 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across the
area today and tonight. Severe weather is unlikely, though a
stronger storm could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will be warming for Wednesday and Thursday, with
highs in the mid and upper 90s over south central SD, the James
River Valley, and the Missouri River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 4, 6:03 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 S ARTHUR              42.28N 95.35W
07/04/2017  E0.88 INCH       IDA                IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Jul 4, 6:34 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             SUTHERLAND              42.98N 95.49W
07/04/2017  E0.75 INCH       O'BRIEN            IA   TRAINED SPOTTER

&&

AF
Local storm report, Jul 4, 8:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 ESE ROUND LAKE        43.51N 95.39W
07/04/2017  E1.00 INCH       JACKSON            MN   TRAINED SPOTTER

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:03 PM CDTSevere Thunderstorm WarningFSDJackson27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.